Hail, Henderson
- When
- January 30, 2:45 PM CST
- Where
- Henderson County, 5.27 mi E of Fincastle
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.130, -95.480
Golfball size hail was reported near Coffee City.
A weak front bisected North Texas during the afternoon hours of January 30th. To the south of the boundary, the airmass was very moist and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A weak front bisected North Texas during the afternoon hours of January 30th. To the south of the boundary, the airmass was very moist and unstable. As a weak disturbance passed through the region, scattered thunderstorms developed across Anderson, Henderson, and Leon County. A few of these storms became severe and produced strong wind gusts and hail up to the size of golfballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 30, 11:40 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1140 AM CST SUN JAN 30 2011 .AVIATION... /18Z TAFS/ NORTH WINDS INVADING METRO TERMINALS AT THIS TIME. MVFR DECK STRUGGLING TO MOVE SOUTH...BUT EXPECT ENOUGH UPGLIDE ALONG FRONTAL SURFACE TO KEEP CIGS IN PLACE MUCH OF THE AFTERNOON. WILL MONITOR DRY AIR FROM THE WEST...WHICH MAY EVACUATE LOW CLOUDS. 1KM WINDS WILL BACK THIS EVENING. THE RESULTING MOIST ADVECTION WILL SURGE MVFR (AND EVENTUALLY) IFR CIGS INTO NORTH TEXAS TONIGHT. RESTRICTIONS TO VSBY WILL ACCOMPANY THE LIGHT SFC WINDS. SOUTHERLY SFC FLOW WILL RETURN BY MID-MORNING...WITH GRADUALLY IMPROVING CIGS ON MONDAY. 25 && .UPDATE... UPDATING FOR CURRENT TRENDS IN TEMPS/SKY WITH FRONT MOVING INTO THE AREA. FOG IN THE NW SHOULD LIFT SHORTLY. MADE SOME COSMETIC CHANGES TO WEATHER GRIDS ON TUESDAY FOR BETTER READABILITY OF MULTIPLE PRECIP TYPES. TR.92 && .PREV DISCUSSION... /ISSUED 347 AM CST SUN JAN 30 2011/ A VERY CHALLENGING FORECAST REMAINS INTACT FOR THE COMING WEEK... INCLUDING TODAY'S RAIN CHANCES...LATE MON NIGHT/TUESDAY'S WINTER WEATHER...WIND CHILLS LATE TUESDAY INTO WEDNESDAY...THEN THE EXTENDED INTO SUPERBOWL WEEKEND. FIRST ORDER OF BUSINESS IS OUR SHORTWAVE NOW LIFTING EWD ACROSS NRN OLD MEXICO AND THE SRN BIG BEND/UPPER RIO GRANDE VALLEY...WHICH IS A MORE SRN TRACK THAN SEEN 24 HRS AGO ON ALL MODEL RUNS. THIS HAS SUPPRESSED THE BEST/DEEPER MOISTURE FURTHER SOUTH PER LATEST 00Z FWD SOUNDING AND MODEL BUFFER SOUNDINGS WITH MUCH DRIER AIR THAN ANTICIPATED IN THE CRITICAL CONVECTIVE LAYER BETWEEN 850-700MB... DESPITE RICH SURFACE DEW PTS PUSHING NEAR 60 DEG F ACROSS SERN COUNTIES. MEANWHILE...A COLD FRONT IS NOW MOVING THROUGH WRN OK/NW TX/TX PANHANDLE AND WILL SLOWLY MOVE INTO THE AREA AND STALL OVER SERN COUNTIES THROUGH THIS EVENING. MOISTURE IN THE AFOREMENTIONED CRITICAL LAYER ACROSS FAR SE/E COUNTIES WILL HAPPEN FOR A SHORT PERIOD TODAY AHEAD OF OUR FRONT AND HAVE LEFT A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS OUR SOUTHEAST TODAY WITH A STRONG STORM OR TWO NOT OUT OF THE QUESTION PER WARMER TEMPERATURES REACHING INTO THE 70S AHEAD OF THE FRONT. SFC-BASED AND ELEVATED INSTABILITY WILL COMBINE WITH 0-6KM BULK SHEAR 25-30 KTS ACROSS THE SE COUNTIES FOR A POTENTIAL FOR A ROGUE SEVER STORM...BUT CONFIDENCE IS PRETTY MARGINAL DUE TO THE LACKING DEEP MOISTURE. OTHERWISE...SOME PATCHY FOG DEVELOPING WITHIN AREA OF CLEAR SKIES ACROSS THE NW HALF OF NORTH TX THIS MORNING AND JUST AHEAD OF THE FRONT AS WINDS WEAKEN. COLD FRONT WILL MOVE SLOWLY THROUGH NORTH TX TODAY AND STALL ACROSS SERN NORTH TX TONIGHT...BEFORE ADVANCING SLOWLY BACK NORTH ON MONDAY IN RESPONSE TO NEXT STORM SYSTEM ORGANIZING ACROSS THE ROCKIES AND ITS ASSOCIATED HEIGHT FALLS. COULD BE SOME FOG IN VCNTY OF THE FRONT TONIGHT SOUTH OF I-20...BUT WILL FORGO THAT FOR NOW WITH OTHER ITEMS OF MORE SIGNIFICANCE TO DISCUSS. THE WARM UP MONDAY INTO MON EVENING WILL BE SHORT-LIVED...AS ALL MODELS HAVE SPED UP SOME ON THE TIMING OF THE ARCTIC FRONT. THE FRONT IS EXPECTED TO ARRIVE INTO AREAS NW OF A GAINESVILLE...MINERAL WELLS...EASTLAND LINE BETWEEN MIDNIGHT AND DAYBREAK TUESDAY MORNING ...THEN MOVE THROUGH RAPIDLY AND ALL THE WAY OFF THE TX COAST AND DEEP SOUTH TX BY TUESDAY EVENING...AS LEAD SHORTWAVE ROTATES OVER THE SRN PLAINS. LOOKING AT NAM/GFS BUFFER SOUNDINGS AND SPEED OF DEEPENING CAA...WE EXPECT A RAPID TRANSITION OF RAIN/THUNDER...TO RAIN/FREEZING RAIN/SLEET/AND EVENTUALLY SNOW DURING THE MORNING HOURS TUESDAY. THE ONE POSITIVE IS THAT THE WINDOW FOR STRICTLY FREEZING RAIN WILL BE BRIEF...THOUGH PRECIPITATION DURING THE MORNING WILL BE AT MODERATE LEVELS. BY AFTERNOON...MOST OF THE NW HALF OF THE AREA WILL HAVE TRANSITIONED QUICKLY TO SLEET AND SNOW ...POSSIBLY ALL SNOW ACROSS THE NORTHWEST AND RED RIVER AREA. HOWEVER...DRIER AIR ASSOCIATED WITH DEEPENING ARCTIC DOME WILL ALSO DRIVE THROUGH NORTH TX DURING THE AFTERNOON WITH WINTER WEATHER RAPIDLY SHUTTING DOWN. THE EXACT TIMING OF THIS? VERY UNCERTAIN...AS WILL BE TOTAL AMOUNTS FOR THE WHOLE SCENARIO. FOR NOW...WE HAVE HELD TO THE POPS...BUT HAVE INCREASED SPEED OF WINTER PRECIPITATION TRANSITION. EITHER WAY...TUESDAY'S WEATHER IS GOING TO BE A MESS REGARDING TRAVEL AND ALSO DEALING WITH THE VERY BLUSTERY N/NW WINDS BEHIND THE FRONT AND WIND CHILLS DRIVEN BY PRESSURE GRADIENT AND CAA. DESPITE THE AREA DRYING OUT LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT...WE EXPECT BLUSTERY/GUSTY/AND VERY COLD CONDITIONS TO EXIST TUESDAY NIGHT AND THROUGH THE DAY WEDNESDAY. COMBINED WITH LOWS IN THE TEENS NW HALF AND IN THE LOWER 20S SOUTHEAST HALF...EXPECT BONE-CHILLING WIND CHILLS BY DAYBREAK WEDNESDAY WITH SUB-ZERO WIND CHILLS FROM THE D/FW METRO AND POINTS NORTH AND WEST...TO SINGLE DIGIT WIND CHILLS AS FAR SOUTH AS LAMPASAS...TEMPLE...GROESBECK AND FAIRFIELD. ALSO WITH THE DEPTH AND DENSITY OF THIS AIRMASS...HIGH WILL REMAIN BELOW FREEZING FOR WEDNESDAY...WITH EVEN SE COUNTIES LUCKY TO HIT THE FREEZING MARK WEDNESDAY AFTERNOON. WINDS WILL FINALLY DIMINISH WED NIGHT INTO THURSDAY...YET IT WILL REMAIN VERY COLD WITH ONLY A SLIGHT RISE ON HIGHS INTO THE UPPER 20S RED RIVER VALLEY TO MAYBE NEAR 40 ACROSS THE FAR SOUTHEAST COUNTIES ON THURSDAY...AFTER ACHIEVING LOWS BETWEEN 10 AND 20 THURSDAY MORNING. AMOUNT OF WARM UP AND SENSIBLE WEATHER FROM THURSDAY INTO FRIDAY IS VERY UNCERTAIN...AS MED RANGE MODELS ALL HAVE VARYING SOLUTIONS REGARDING EVOLUTION OF POSITIVE-TILT UPPER TROUGH LIFTING THROUGH THE PLAINS THURS NIGHT-FRI NIGHT. FOR NOW...WE HAVE GONE WITH THE MORE PROGRESSIVE COMPROMISE OF THE GFS/ECMWF MODELS WHICH WOULD KEEP OUR AREA DRY WITH A FASTER MODIFICATION OF THE ARCTIC DOME. WE'RE KEEPING HIGHS PUSHING TO NEAR 50 OVER THE SUPERBOWL WEEKEND FOR NOW. MEANWHILE...THE SLOWER GEM/CANADIAN MODELS WANTS TO BE MUCH SLOWER/DEEPER WITH THE ENERGY...KEEP THE COLD AIR LOCKED IN LONGER AND DEVELOP WINTER WEATHER BACK ACROSS NORTH TX THURSDAY NIGHT AND FRIDAY. WITH THIS MODEL BEING THE OUTLIER AND FOLLOWING NCEP'S LEAD...WE HAVE DISCOUNTED THE GEM/CANADIAN MODEL FOR NOW AND WILL AWAIT MODELS TO COME INTO BETTER AGREEMENT BY MID WEEK TO MAKE ANY ADJUSTMENTS HEADING INTO SUPERBOWL WEEKEND. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 66 42 64 34 35 / 5 5 5 80 80 WACO, TX 72 43 67 41 44 / 20 5 5 60 70 PARIS, TX 65 45 61 41 41 / 20 10 5 70 90 DENTON, TX 62 35 62 30 32 / 5 5 5 90 80 MCKINNEY, TX 67 36 61 33 36 / 10 5 5 80 80 DALLAS, TX 68 43 64 35 36 / 10 5 5 80 80 TERRELL, TX 71 45 63 39 41 / 20 5 5 70 80 CORSICANA, TX 72 48 67 43 46 / 30 5 5 60 80 TEMPLE, TX 74 44 70 46 47 / 20 5 5 60 60 MINERAL WELLS, TX 59 33 64 30 31 / 5 5 5 90 60 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/92
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 758 AM CST SUN JAN 30 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 758 AM CST SUN JAN 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTHEAST OF CAMERON...CORSICANA...EMORY LINE. CLOUD TO GROUND LIGHTNING MAY ACCOMPANY ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN WILL DEVELOP AREA WIDE MONDAY NIGHT AHEAD OF AN APPROACHING ARCTIC COLD FRONT. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. A FEW STRONG STORMS WITH HAIL WILL BE POSSIBLE. THE RAIN MAY CHANGE OVER TO FREEZING RAIN BEFORE DAYBREAK TUESDAY ALONG AND NORTHWEST OF A BRECKENRIDGE TO BOWIE LINE. AS MUCH COLDER AIR CONTINUES TO FILTER THROUGH NORTH TEXAS TUESDAY...THE RAIN WILL CHANGE OVER TO A WINTERY MIX OF FREEZING RAIN...SLEET AND EVEN SOME SNOW ACROSS AREAS ALONG AND NORTHWEST OF A KILLEEN TO ATHENS LINE. THE COMBINATION OF STRONG NORTHERLY WINDS AND COLD TEMPERATURES BEHIND THE ARCTIC FRONT WILL RESULT IN WIND CHILLS IN THE SINGLE DIGITS AND TEENS BOTH TUESDAY AND WEDNESDAY. SOME WIND CHILLS NEAR OR BELOW ZERO MAY OCCUR WEDNESDAY MORNING NORTHWEST OF A LAMPASAS TO EMORY LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
243 PM CST SUN JAN 30 2011
TXZ135-302115-
HENDERSON TX-
243 PM CST SUN JAN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN HENDERSON COUNTY
AT 240 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF ATHENS...BETWEEN LARUE AND
POYNOR...MOVING NORTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BERRYVILLE AND COFFEE CITY.
ANOTHER STRONG STORM WAS LOCATED ON LAKE PALESTINE. BOTH STORMS WILL
IMPACT THE LAKE.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3208 9546 3206 9566 3213 9570 3225 9548
3220 9546 3218 9546 3215 9547 3209 9543
TIME...MOT...LOC 2040Z 243DEG 15KT 3210 9555
25The Shreveport radar (KSHV), 158 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball size hail was reported near Coffee City.
Nickel size hail fell at the intersection of Farm-to-Market Road 321 and County Road 401 about 8 miles north of Palestine.
Penny size hail fell at the intersection of Farm-to-Market Road 315 and County Road 441 about 10 miles north of Palestine.
A three foot diameter tree was blown down at the intersection of Highway 294 and Farm-to-Market Road 319 near Elkhart.
Quarter size hail fell about 2 miles northeast of Palestine.
Quarter size hail fell at the intersection of County Road 2101 and County Road 2107 about 7 miles SSW of Palestine.
Golfball size hail fell along Farm-to-Market Road 323 about 7 miles southeast of Palestine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273372, 273371, 273369, 273364, 273368, 273366, 273365.